RIFAMPIN AND PYRAZINAMIDE COMBINATION CAN BE LETHAL
The combination of the antituberculosis drugs rifampin and pyrazinamide
killed a 53-year-old man after 5 weeks on the therapy.
Rifampin and Pyrazinamide Combination Can Be Lethal
ATLANTA (Reuters Health) Apr 19 - The combination of the antituberculosis
drugs rifampin and pyrazinamide killed a 53-year-old New York man,
who died in September 2000 from hepatitis after 5 weeks on the therapy,
according to a report from the US Centers for Disease Control and
Prevention (CDC), in Atlanta.
The combination was given as an alternative to isoniazid, in line
with the recommendations of the American Thoracic Society. In December
2000, another severe case of hepatitis associated with the drug
combination was reported in Georgia, when a 59-year-old woman was
admitted to the hospital after 7 weeks of therapy, CDC researchers
write in the April 20th issue of Morbidity and Mortality Weekly
"Both rifampin and pyrazinamide have been independently linked
to liver injury," Dr. John A. Jereb, from the CDC's National
Center for HIV, STD, and TB Prevention, told Reuters Health. "We
don't have any evidence that they might be worse when used in combination,
but we do know that pyrazinamide has a higher chance of causing
liver injury than rifampin does."
According to Dr. Jereb, it is virtually impossible to predict who
might suffer liver injury from these drugs. "It would be one
of our greatest wishes" to be able to distinguish that,"
He asked that TB controllers notify the CDC if they encounter cases
of liver injury like those reported, because the CDC would like
to monitor the situation. "It's possible that if we could collect
more information about other patients, we might sort out who might
be at risk for liver injury," Dr. Jereb said.
The CDC recommends that healthcare providers remind TB patients
during each visit or at least monthly to stop taking their medication
and contact their provider if symptoms, such as gastrointestinal